Abbreviation of concern

 

You may be surprised to learn that some medication errors happen simply because of misunderstood abbreviations that doctors and other health professionals use when communicating prescription orders. Misinterpretations can even happen when the prescription is sent by computer. Here’s an example:

An order for a medication was received with instructions to “give q mon.” Depending on the medication, “mon” might indicate once every month, especially if the letter “m” is not capitalized, or once every Monday, especially if the “M” is capitalized. At best, “mon” (or “Mon”) is an unclear abbreviation and should not be used.

Consumermedsafety.org, maintains a list of abbreviations that have caused confusion in healthcare and should therefore be avoided. You can find the list here. You may find it interesting to go through the list to see how many different abbreviations have been confused.

When you visit your doctor, listen carefully to the instructions given for your prescriptions, even writing them down. Later, when you go to the pharmacy, be sure that you have a pharmacist go over the instructions with you. If you hear something different than expected, or read something unexpected, always consider the possibility of a prescription order miscommunication.

Learn how to read prescriptions by checking out our article in the “Safety Toolbox” section.

Created on December 14, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work